Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 16, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 5, 2022, 5:56 PM EDT for Aiken County, Barnwell County, South Carolina; Burke County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2022, 5:56 PM EDT (21:56 UTC)
- Expired
- Apr 5, 2022, 6:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, GA, Aiken County, SC, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 3:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
512
WUUS52 KCAE 052156 RRA
SVRCAE
GAC033-SCC003-011-052230-
/O.NEW.KCAE.SV.W.0016.220405T2156Z-220405T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
556 PM EDT Tue Apr 5 2022
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Central Burke County in east central Georgia...
Southwestern Barnwell County in central South Carolina...
South central Aiken County in central South Carolina...
* Until 630 PM EDT.
* At 556 PM EDT, a severe thunderstorm was located near Alexander, or
near Plant Vogtle, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Alexander, Burke County Airport,
Snelling, Girard, Shell Bluff, Shell Bluff Landing and Savannah
River Site K Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EDT for east central
Georgia...and central South Carolina.
For your protection seek shelter inside a sturdy building and stay
away from windows.
A Tornado Watch remains in effect until 900 PM EDT for east central
Georgia...and central South Carolina.
&&
LAT...LON 3295 8182 3295 8186 3292 8196 3292 8206
3321 8195 3328 8141 3312 8141 3316 8154
3310 8162 3304 8156 3291 8176
TIME...MOT...LOC 2156Z 238DEG 54KT 3308 8184
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRL1 follow-up statement
469
WWUS52 KCAE 052223 RRA
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
623 PM EDT Tue Apr 5 2022
GAC033-SCC003-011-052233-
/O.EXP.KCAE.SV.W.0016.000000T0000Z-220405T2230Z/
Burke GA-Barnwell SC-Aiken SC-
623 PM EDT Tue Apr 5 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BURKE...SOUTHWESTERN
BARNWELL AND SOUTH CENTRAL AIKEN COUNTIES WILL EXPIRE AT 630 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until 900 PM EDT for east central
Georgia...and central South Carolina.
LAT...LON 3295 8182 3295 8186 3292 8196 3292 8206
3321 8195 3328 8141 3312 8141 3316 8154
3310 8162 3304 8156 3291 8176
TIME...MOT...LOC 2223Z 238DEG 54KT 3328 8146
$$
CRLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:20 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Apr 5, 2:20 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Columbia SC 220 PM EDT Tue Apr 5 2022 .SYNOPSIS... Chance for severe weather across the region today as a line of showers and strong thunderstorms move through. An additional system will move through on Wednesday, with strong storms also possible with that passage. Drier air will finally return by the weekend. && .NEAR TERM /THROUGH TONIGHT/... Warm front moving into the area early this afternoon with convection firing up in the CSRA with surface destabilization expected to continue into this afternoon. While widespread lightning has been observed with the thunderstorms, SPC mesoanalysis indicates the best shear remains south and west of the forecast area which has limited the severe threat to this point. However, with much of the southern area expected to be in the warm sector into this afternoon, CAMs indicate discrete cells will continue to be possible this afternoon as the best shear shifts over the area. With surface winds out of the southeast and strong SRH observed from the VAD wind profiler off the KJGX, increasing concern for rotating storms this afternoon into this evening. With any discrete cells, the main concern will be potential supercells and tornado development. As a shortwave moves into the area later this afternoon, expect convective mode to shift to a QLCS pushing east through the area by late afternoon into the evening. With most CAMs indicating further destabilization ahead of the line and 850mb winds increasing to near 60 knots, widespread damaging wind gusts will be possible with again the highest chance generally south of I-20. While there is no severe/tornado watch as of 1245PM EDT, expect one later this afternoon. As for as QPF is concerned, with PWATs anomalously high, any thunderstorms will produce heavy rain, although they are moving fairly quickly through the area. The biggest concern will be thunderstorms training over the same area, which could cause localized flash flooding concerns. Generally expect 1-2 inches across the area. The linear convection should quickly exit the area tonight with models speeding up the timing. Some drier air will move into the area tonight. Expect widespread cloud coverage and southwesterly winds to keep temperatures mild, mainly in the low 60s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... A lingering boundary will likely be just south of the area Wednesday as some drier air moves into the area early. Southwesterly surface flow will allow for favorable surface destabilization, along with cooling aloft. As a shortwave moves through the southern forecast area and this surface boundary lifts northward as a warm front, expect widespread convection to develop in the southern forecast area, more scattered across the northern area. A bit of a concern, especially towards the CSRA and around Augusta with mid-level lapse rates approaching 8deg/km and 35 knots at 850mb which will at least support organized storms. While the shear will not be as impressive as Tuesday and forecast soundings indicate speed shear, storms may produce large hail and damaging wind gusts. There is a bit of uncertainty as to exactly where this surface boundary sets up but if convection develops earlier farther south it could limit the destabilization and moisture transport into the area. Expect temperatures to warm into the upper 70s to low 80s. Overnight, the cold front will approach from the west with warm advection continuing overnight. Temperatures will remain in the low to mid 60s. By Thursday, the cold front will be pushing into the area. There is a chance of destabilization in the far eastern forecast area late morning into early afternoon which may lead to thunderstorm development but dry air will quickly push in. Showers will taper off from west to east with breezy winds behind the front out of the west. Cold advection will strengthen overnight Thursday with temperatures dropping into the mid to upper 40s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... An unseasonably deep and cut off upper level low pressure system will be over the Great Lakes on Friday and then slowly open up and lift into New England this weekend. A very tight H5 gradient results in windy weather on Friday and breezy conditions on Saturday. Much below H5 heights and thicknesses will bring much below normal temperatures Friday through Sunday. Will need to monitor the frost potential, especially as the gradient weakens Sunday morning which would allow for better radiational cooling. High pressure aloft builds into the region Monday through Tuesday which allows for continued dry weather and temperatures warming to above normal levels for mid April. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Deteriorating conditions through early evening. An approaching low pressure system will bring in scattered thunderstorms to the TAF sites along a warm front in the coming hours. Ceilings will decrease as the warm front lifts north with MVFR likely along with IFR/LIFR conditions within thunderstorms. Increasing moisture will allow for some heavy thunderstorms, and a strong low level jet will bring strong frequent gusts in excess of 25 kt. Occasional gusts of near 40 kt are possible at Augusta terminals this afternoon and thunderstorm coverage will become widespread. The line will shift out by 00z and ceilings will lift to VFR for a time. Winds will become more southwesterly as the system pushes out late tonight, but the strong low level jet may warrant a LLWS group later as surface winds begin to decrease. EXTENDED AVIATION OUTLOOK...Restrictions possible in widespread showers and thunderstorms again Wednesday night into Thursday as a series of disturbances/frontal boundaries cross the region. Of concern is the elevated potential for severe thunderstorms Wednesday evening ahead of a cold front. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Apr 5, 3:07 AM EDT, 14 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 307 AM EDT Tue Apr 5 2022 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-060715- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 307 AM EDT Tue Apr 5 2022 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Showers and thunderstorms will move into the area from the west by early this afternoon, lasting into the evening. Some storms may become severe, with damaging winds, isolated tornadoes, and heavy rainfall will all be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An approaching cold front will bring another round of showers and thunderstorms again Wednesday and Wednesday night. Strong damaging winds, isolated tornadoes, and heavy rainfall will all be possible ahead of this cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Additional spotter activation may be needed on Wednesday.
In the hours before
Local storm report, Apr 5, 1:35 PM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
135 PM EDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL 7 NNW AIKEN STATE PARK 33.64N 81.56W
04/05/2022 E0.25 INCH AIKEN SC TRAINED SPOTTER
SKYWARN SPOTTER REPORTED HEAVY RAIN, PONDING
ON ROADWAYS AND PEA-SIZE HAIL.
&&
DALocal storm report, Apr 5, 3:12 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM FLASH FLOOD 1 S COLUMBIA 33.99N 81.03W
04/05/2022 RICHLAND SC OTHER FEDERAL
USGS WEBCAM AND STREAM GAGE. ROADWAY FLOODED
AT ROCKY BRANCH CREEK AT WHALEY STREET.
ROADWAY IMPASSABLE.
&&
DALocal storm report, Apr 5, 3:26 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
326 PM EDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TORNADO 8 NW SILVERSTREET 34.28N 81.82W
04/05/2022 NEWBERRY SC PUBLIC
PUBLIC REPORT OF AN UNCONFIRMED TORNADO
SIGHTED ALONG BREHMER ROAD. RELAYED FROM
NEWBERRY SHERIFF.
&&
DASpecial weather statement, Apr 5, 4:47 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
447 PM EDT Tue Apr 5 2022
GAZ040-063>065-077-SCZ018-025-026-030-052130-
Burke GA-Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-Aiken SC-
McCormick SC-Saluda SC-Edgefield SC-
447 PM EDT Tue Apr 5 2022
...Strong thunderstorms will impact portions of McDuffie, Columbia,
southeastern Lincoln, Burke, Richmond, Edgefield, southwestern Aiken,
southwestern Saluda and southeastern McCormick Counties through 530
PM EDT...
At 446 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sharon to near East Dublin. Movement was
northeast at 70 mph. Intensification is likely and warnings may be
needed within the hour.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Waynesboro, Fort Gordon,
Augusta, Clearwater, Martinez, Belvedere, Edgefield, Hephzibah,
Harlem, Johnston, Midville, Glendale, Gough, South Augusta, Clarks
Hill Recreation Area and Edgefield County Airport.
This includes the following highways...
Interstate 20 in Georgia between mile markers 167 and 201.
Interstate 20 in South Carolina between mile markers 0 and 13.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM EDT for east central
Georgia...and central South Carolina.
&&
LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
3331 8234 3336 8255 3341 8255 3360 8265
3364 8261 3363 8258 3365 8258 3364 8256
3365 8249 3371 8252 3409 8179 3295 8185
3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2046Z 241DEG 62KT 3352 8275 3251 8280
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
fwaLocal storm report, Apr 5, 5:04 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FUNNEL CLOUD SAINT MATTHEWS 33.67N 80.78W
04/05/2022 CALHOUN SC TRAINED SPOTTER
FUNNEL CLOUD NEARLY TOUCHING THE GROUND.
&&
RJOLocal storm report, Apr 5, 5:56 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG 1 SW BOWMAN 33.34N 80.69W
04/05/2022 ORANGEBURG SC EMERGENCY MNGR
REPORTED WIND DAMAGE TO SOLAR FARM ALONG HWY
210 SW OF BOWMAN. TIME ESTIMATED BY RADAR.
ROTATION REPORTED DURING EVENT.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:21 PM EDT | Special Weather Statement | CAE | Edgefield | 24 min |
| Apr 5, 2:39 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 51 min |
| Apr 5, 2:45 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 30 min |
| Apr 5, 2:55 PM EDT | Tornado Warning | CAE | Aiken | 20 min |
| Apr 5, 3:09 PM EDT | Tornado Warning | CAE | Newberry | 36 min |
| Apr 5, 3:12 PM EDT | Tornado Warning | CAE | Aiken, Barnwell, Orangeburg | 33 min |
| Apr 5, 4:00 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 60 min |
| Apr 5, 4:12 PM EDT | Areal Flood Advisory | CAE | Calhoun, Kershaw, Lexington, Richland, Sumter | 2 hr |
| Apr 5, 4:15 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more | 2 hr |
| Apr 5, 4:47 PM EDT | Special Weather Statement | CAE | Edgefield | 43 min |
| Apr 5, 4:50 PM EDT | Tornado Warning | CAE | Bamberg, Clarendon, Orangeburg | 55 min |
| Apr 5, 4:53 PM EDT | Tornado Warning | CAE | Bamberg | 22 min |
| Apr 5, 5:02 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 28 min |
| Apr 5, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| Apr 5, 5:10 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 50 min |
| Apr 5, 5:15 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 45 min |
| Apr 5, 5:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 52 min |
| Apr 5, 5:33 PM EDT | Tornado Warning | CAE | Aiken, Lexington, Richland | 42 min |
| Apr 5, 5:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 47 min |
| Apr 5, 5:50 PM EDT | Tornado Warning | CAE | Bamberg, Barnwell, Orangeburg | 40 min |
| Apr 5, 5:56 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 49 min |
| Apr 5, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 48 min |
| Apr 5, 6:09 PM EDT | Areal Flood Advisory | CAE | Aiken, Calhoun, Clarendon, Fairfield, Kershaw, Lee and 5 more | 111 min |
| Apr 5, 6:09 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Calhoun, Lexington, Orangeburg, Richland | 51 min |
| Apr 5, 6:17 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 28 min |
| Apr 5, 6:25 PM EDT | Tornado Warning | CAE | Clarendon, Orangeburg | 24 min |
| Apr 5, 6:26 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 34 min |
| Apr 5, 6:28 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 61 min |
| Apr 5, 6:30 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 30 min |
| Apr 5, 6:58 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg | 37 min |
| Apr 5, 7:22 PM EDT | Tornado Warning | CAE | Clarendon, Orangeburg | 23 min |
| Apr 5, 7:25 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Sumter | 50 min |
| Apr 5, 7:39 PM EDT | Tornado Warning | CAE | Clarendon, Lee, Sumter | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.